Montana, 2004

Damaging Winds in Montana, August 5 to 6, 2004

August 5 to 6, 2004 · NWS GGW · 8 events in 4 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 5, 12:38 PM MST, 7 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 12:38 PM MST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
138 PM MDT THU AUG 5 2004

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SATURDAY...
AN ACTIVE WEATHER PATTERN TO CONTINUE FOR THE NEXT COUPLE OF DAYS.
THERE IS THE POTENTIAL FOR SEVERE WEATHER TONIGHT AND ONCE AGAIN
FRIDAY NIGHT INTO SATURDAY MORNING. TEMPERATURES WILL BE QUITE WARM
TOMORROW...WITH A COOL DOWN TO COMMENCE SATURDAY.

TONIGHT...A LARGE UPPER RIDGE COVERS THE NORTHERN PLAINS THIS
AFTERNOON WITH A TROUGH DIGGING INTO THE WEST COAST. THE TROUGH WILL
CONTINUE TO PUSH EAST WHICH WILL NUDGE THE RIDGE AXIS EAST  SETTING
UP A LONG FETCH OF SOUTHWEST FLOW INTO THE CWA. A LARGE SURFACE
RIDGE COVERS THE MISSISSIPPI VALLEY EARLY THIS AFTERNOON WITH A
SURFACE TROUGH ACROSS CENTRAL MONTANA. THE SURFACE TROUGH WILL
STRENGTHEN INTO A COLD FRONT AND SWEEP ACROSS EASTERN MONTANA
TONIGHT. SHORTWAVE ENERGY IS EXPECTED TO PUSH THROUGH IDAHO LATER
THIS AFTERNOON AND ACROSS MONTANA TONIGHT. AS THE SURFACE TROUGH
PUSHES EAST THE AXIS OF GREATEST INSTABILITY WILL BE ACROSS EASTERN
MONTANA TONIGHT WITH LIS PROGGED AS LOW AS -7C AND SURFACE BASED
CAPE AS HIGH AS 2500 J/KG. SHEAR PROFILES AHEAD OF THE SURFACE
TROUGH WILL BE FAVORABLE FOR SUPERCELLS WITH EAST/SOUTHEAST WIND AT
THE SURFACE VEERING INTO THE SOUTHWEST AT 700H. THERE IS ALSO A GOOD
DEAL OF LOW LEVEL MOISTURE WITH SURFACE DEW POINTS IN THE M/U 50S.
WOULD APPEAR THE GREATEST SEVERE THREAT WILL BE DURING THE EVENING
OUT WEST...AND IT MAY SHIFT TO THE EAST OVERNIGHT IF SOME OF THE
CONVECTION CAN BECOME MORE ELEVATED AND/OR HOLD TOGETHER. PLAN TO
HAVE THE HIGHEST POPS ACROSS OUR WESTERN ZONES THIS
EVENING...SHIFTING EAST OVERNIGHT. WILL CONTINUE TO MENTION THAT
SOME OF THE STORMS MAY BE SEVERE. SPECIAL 18Z KGGW SOUNDING STILL
SHOWING A GOOD CAP AT AROUND 800H...AND SOMEWHAT QUESTIONABLE WITH A
GOOD DECK OF MID LEVEL CLOUDS ACROSS THE AREA ATTM IF WE WILL BE
ABLE TO OVERCOME THE CAP. EVEN IF WE DO NOT OVERCOME THE CAP IT IS
POSSIBLE THAT THE CONVECTION FIRING UP TO OUR WEST COULD MOVE ACROSS
THE AREA AND BECOME MORE ELEVATED AS THE NIGHT WEARS ON.  GREATEST
THREATS WOULD BY LARGE HAIL AND DAMAGING WINDS. ALSO WILL NEED TO
KEEP A CLOSE EYE ON OUR NORTHERN ZONES WHERE SOME AREAS HAVE HAD 2
TO 3 INCHES OF RAIN OVER THE LAST COUPLE OF DAYS. THE REAL HEAVY
RAIN HAS NOT BEEN ALL THAT WIDESPREAD AND 3 HOUR FLASH FLOOD
GUIDANCE IS OVER 3 INCHES FOR MOST OF THE CWA. LOOKS LIKE MOST OF
THE CONVECTION WILL COME TO AN END BY DAYBREAK...BUT SOME CONVECTION
COULD LINGER ACROSS OUR EASTERN ZONES INTO THE EARLY MORNING.

FRIDAY...WE GET A SHORT REPRIEVE. THE COLD FRONT WILL PUSH OFF INTO
WESTERN NORTH DAKOTA DURING THE MORNING. PLAN TO ADD IN SOME 20 POPS
ACROSS OUR EASTERN ZONES THROUGH MID-MORNING. THE TREND RECENTLY HAS
BEEN FOR THE NOCTURNAL CONVECTION TO LINGER ACROSS OUR EASTERN ZONES
FOR A FEW HOURS AFTER DAYBREAK...AND WITH THE FRONT RIGHT ALONG THE
MT/ND BORDER AT 12Z FEEL THAT SOME CONVECTION MAY LINGER UP UNTIL
MID-MORNING.  A WEAK SURFACE RIDGE BUILDS INTO THE AREA IN THE WAKE
OF THE FRONT AND SHOULD DRY OUT DURING THE DAY AHEAD OF THE NEXT
BATCH OF SHORTWAVE ENERGY. LOOKS LIKE AFTER ANY LINGERING CONVECTION
OUT EAST EARLY IN THE DAY THAT THERE WILL BE A GOOD DEAL OF SUNSHINE
AND TEMPERATURES SHOULD QUICKLY BE OFF TO THE RACES. THE THERMAL
RIDGE WILL GET KNOCKED DOWN A BIT BEHIND THE COLD FRONT BUT WITH
850H TEMPERATURES STILL IN THE L/M 20S (C) SHOULD HAVE MAXIMA WELL
UP INTO THE 80S WITH A FEW LOWER 90S POSSIBLE.

FRI NIGHT...THE SURFACE TROUGH IN THE PACIFIC NORTHWEST BEGINS TO
MARCH EAST AND A STRONGER COLD FRONT WILL DEVELOP TO OUR WEST AND
BEGIN TO PUSH INTO EASTERN MONTANA OVERNIGHT. EXPECT TO SEE
SCATTERED CONVECTION INITIATE TO OUR WEST AND ACROSS OUR WESTERN
ZONES DURING THE EVENING...AND THE CONVECTION SHOULD SPREAD EAST
OVERNIGHT. IT LOOKS LIKE IT WILL NOT BE AS UNSTABLE AS TONIGHT WITH
THE GREATEST INSTABILITY ACROSS OUR SOUTHERN ZONES. FOR NOW WILL
HOLD OFF ON MENTIONING SEVERE IN THE GRIDS...BUT CERTAINLY POSSIBLE
THAT A FEW STORMS COULD GO SEVERE.

SATURDAY...THE COLD FRONT CONTINUES TO PUSH EAST AND SHOULD CLEAR
ALL OF NORTHEAST MONTANA BY LATE MORNING OR MIDDAY. THE ETA/UKMET A
BIT FASTER THAN THE GFS WITH THE UPPER TROUGH AND HAS IT ACROSS
SOUTHERN SASKATCHEWAN AND INTO NORTHEAST MONTANA BY LATE IN THE DAY.
THE GFS IS A BIT FURTHER TO THE WEST. THERE WILL BE STRONG COLD AIR
ADVECTION IN THE WAKE OF THE FRONT WITH A STRONG PRESSURE GRADIENT
AND MODELS INDICATING ABOUT 20-30KTS OF WIND AT 850H AND A BIT MORE
AT 700H. LAPSE RATES SHOULD BE SUFFICIENT TO MIX DOWN SOME OF THE
STRONGER WIND. WILL BUMP UP THE WIND SPEEDS JUST A BIT...AND DOWN
THE ROAD MAY NEED TO CONSIDER A LAKE WIND ADVISORY...BUT AS IT IS
4TH PERIOD WILL LEAVE THE DECISION TO SUBSEQUENT SHIFTS. CB

.LONG TERM...SATURDAY NIGHT THRU THURSDAY...
MODELS IN GOOD AGREEMENT THROUGH THE PERIOD WITH UPPER LOW
FLATTENING RIDGE THIS WEEKEND...THEN NORTHWEST FLOW AS RIDGE
REBOUNDS TO THE WEST. SATURDAY NIGHT INTO SUNDAY...UPPER LOW TRACKS
ACROSS SOUTHERN CANADA WITH 850 MP TEMPS PROGGED TO FALL AROUND 1
DEGREE ACROSS FAR NE CORNER. WITH 700MB LOW WELL TO THE NORTH AND
THUS BEST DYNAMICS...DO NOT EXPECT WIDESPREAD RAIN ACROSS THE AREA.
HOWEVER...SHOULD SEE SOME PRECIP IN WRAPAROUND REGION OF LOW ACROSS
NORTHEAST PORTIONS OF THE AREA...AND HAVE EXPENDED POPS SOME TO
ACCOUNT FOR THIS. TEMPERATURES WILL STRUGGLE TO REACH 70 ON SUNDAY
AND GOING FORECAST HANDLES THIS WELL...SO WILL ONLY MAKE MINOR
TWEAKS. UPPER LOW PULLS OUT OF THE AREA EARLY NEXT WEEK LEAVING
NORTHWEST FLOW IN ITS WAKE. HIGHS WILL SLOWLY WARM FROM AROUND 70 ON
MONDAY INTO THE 80S BY THURSDAY AND WILL MAKE A FEW CHANGES TO
BETTER REFLECT THIS TREND. EXPECT COOL LOWS...ESPECIALLY EARLY IN
THE WEEK...WITH MOST AREAS FALLING INTO THE 40S. WOULD NOT BE
SURPRISED IF A COUPLE OF LOCATIONS IN NORTHEAST CORNER FELL INTO THE
30S. AT THIS TIME IT APPEARS RECORD LOWS IN GLASGOW (WHICH ARE IN
THE UPPER 30S) WILL NOT BE REACHED. WITH NO REAL IMPRESSIVE SYSTEMS
OF NOTE DRY FORECAST MONDAY THROUGH THURSDAY LOOKS ON TRACK. JJZ

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 5, 4:26 AM MST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
526 AM MDT THU AUG 5 2004

MTZ016>027-059>062-061200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
526 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH THIS
EVENING. REFER TO GTFNPWGGW OR WWUS75 KGGW FOR MORE INFORMATION.

UNSTABLE AIR COMBINED WITH A COLD FRONT MOVING ACROSS NORTHEAST
MONTANA WILL BRING THE POSSIBILITY OF SEVERE THUNDERSTORMS STARTING
LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS NORTHEAST MONTANA LATE
FRIDAY NIGHT OR SATURDAY MORNING BRINGING A CHANCE FOR MORE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 145 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 5, 7:44 PM MST
Where
Phillips County, Zortman
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.917, -108.533

Thunderstorm Wind, Valley

When
August 5, 8:51 PM MST
Where
Valley County, 35 mi SW of Glasgow
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.833, -107.167

Thunderstorm Wind, Garfield

When
August 5, 9:00 PM MST to 11:00 PM MST
Where
Garfield County, 5 mi SW of Sand Spgs
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.050, -107.567

Thunderstorm Wind, Garfield

When
August 5, 9:10 PM MST
Where
Garfield County, 10 mi SSE of Haxby
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.600, -106.300

Thunderstorm Wind, Valley

When
August 5, 9:13 PM MST
Where
Valley County, Ft Peck
Measured
57 kt (66 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.017, -106.450

Thunderstorm Wind, McCone

When
August 5, 9:29 PM MST to 11:30 PM MST
Where
McCone County, 35 mi NW of Weldon
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.950, -106.367

Thunderstorm Wind, Garfield

When
August 5, 11:30 PM MST
Where
Garfield County, 12 mi SE of Cohagen
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.917, -106.417

Thunderstorm Wind, Garfield

When
August 6, 9:10 PM MST
Where
Garfield County, 43 mi ENE of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.550, -106.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414703, 5414699, 5414700, 5414701, 5414702, 5414704, 5414705, 5414706.